Steroid-related joint pain
—DOUG SCHELL, ARNP, Lenexa, Kan.
A variety of steroid withdrawal symptoms can be seen in patients. These symptoms include (but are not limited to) arthralgias, malaise, fever, anorexia, nausea, weakness, weight loss, lethargy, hypotension, abdominal pain, hyponatremia, hyperkalemia, and vomiting. There are several theories in the literature regarding the mechanism and etiology of steroid withdrawal syndrome. One theory attributes the symptoms to an adaptive increased tissue demand for steroids that develops while they are being used. Another suggests the symptoms are a response to the relative increase in prostaglandin after the steroid is stopped. Yet a third theory describes suppression of interleukin and tumor necrosis factor following steroid withdrawal as the cause. One possible way to prevent or treat the symptoms is to re-introduce the steroid if the patient is developing withdrawal symptoms and proceed with a slower tapering.
—Michael E. Zychowicz, RN, DNP (128-7)